Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Austin/San Antonio, TX

March 13, 2019Kinney County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 13, 2019, 2:44 AM CDT for Kinney County, Uvalde County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2019, 2:44 AM CDT (07:44 UTC)
Expired
Mar 13, 2019, 3:45 AM CDT
In force
61 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kinney County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 27 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 10:01 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS54 KEWX 130744
SVREWX
TXC271-463-130845-
/O.NEW.KEWX.SV.W.0002.190313T0744Z-190313T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
244 AM CDT WED MAR 13 2019

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Kinney County in south central Texas...
  Northwestern Uvalde County in south central Texas...

* Until 345 AM CDT

* At 243 AM CDT, severe thunderstorms were located along a line
  extending from 12 miles northwest of Alamo Village to Standart to
  13 miles south of Laughlin AFB, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Brackettville, Spofford, Laguna, Montell, Anacacho, Standart, 
  Alamo Village, Amanda, Turkey Mountain, Fort Clark Springs, and 
  Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

LAT...LON 2924 10077 2924 10076 2931 10070 2962 10055
      2962 9993 2943 9999 2910 10021 2909 10067
      2917 10078 2920 10077 2923 10079
TIME...MOT...LOC 0743Z 257DEG 35KT 2960 10048 2933 10061 2916 10081 

HAIL...<.75IN
WIND...60MPH
 
$$

BF
2 follow-up statements
054 
WWUS54 KEWX 130806
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
306 AM CDT WED MAR 13 2019

TXC271-463-130845-
/O.CON.KEWX.SV.W.0002.000000T0000Z-190313T0845Z/
Kinney TX-Uvalde TX-
306 AM CDT WED MAR 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR KINNEY AND NORTHWESTERN UVALDE COUNTIES...

At 306 AM CDT, severe thunderstorms were located along a line
extending from 13 miles southwest of Barksdale to near Alamo Village
to 9 miles south of Standart, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Brackettville, Spofford, Laguna, Montell, Anacacho, Standart, Alamo 
Village, Amanda, Turkey Mountain, Fort Clark Springs, and Kickapoo 
Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

LAT...LON 2924 10077 2924 10076 2931 10070 2962 10055
      2962 9993 2943 9999 2910 10021 2909 10067
      2917 10078 2920 10077 2923 10079
TIME...MOT...LOC 0806Z 257DEG 35KT 2965 10025 2938 10038 2921 10058 

HAIL...<.75IN
WIND...60MPH
 
$$

BF
881 
WWUS54 KEWX 130844
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
344 AM CDT WED MAR 13 2019

TXC271-463-130854-
/O.EXP.KEWX.SV.W.0002.000000T0000Z-190313T0845Z/
Kinney TX-Uvalde TX-
344 AM CDT WED MAR 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR KINNEY AND NORTHWESTERN UVALDE
COUNTIES WILL EXPIRE AT 345 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

LAT...LON 2924 10077 2924 10076 2931 10070 2962 10055
      2962 9993 2943 9999 2910 10021 2909 10067
      2917 10078 2920 10077 2923 10079
TIME...MOT...LOC 0844Z 257DEG 35KT 2973 9984 2946 9997 2929 10017 

$$

BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 1:08 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 13, 1:08 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
108 AM CDT Wed Mar 13 2019

.AVIATION...
The main concerns for the 06Z TAFs center around the timing for a
thunderstorm line moving across West Central/Southwestern Texas,
IFR/MVFR ceilings and visibilities ahead of the line, and gusty
gradient winds both ahead of and behind the thunderstorm line.

Extrapolation of the line's current movement places it at DRT around
07Z and SAT/SSF/AUS closer to 11Z. Gusty and erratic TSRA winds are
expected to accompany the line at DRT with gusts around 40 knots not
out of the question based on upstream observations with line passage.
Will also be monitoring for a small hail threat and will amend should
terminal impacts appear likely. Expect some weakening of the line as
it continues to translate east towards the Interstate 35 terminals
and have held off on including any TEMPO gust group for now until
line evolution becomes better defined. Outside of wind, brief IFR
ceiling and IFR/MVFR visibility restrictions are expected from brief
heavy rainfall as the line passes. Expect the line to be clear of all
terminals between 12-13Z.

SPC Mesoanalysis shows a 50-60 knot low level jet in place across
South Central Texas. This is not only contributing to IFR/MVFR
stratus spreading across the terminals but associated warm air
advection is resulting in periods of light rain or drizzle at
AUS/SAT/SSF and drops to MVFR visibility. These deteriorated
conditions are expected to continue until the thunderstorm line
arrives later this morning with rapid improvement to VFR behind the
line. Skies will clear completely by mid-morning as drier air wraps
around the compact upper level storm system over New Mexico
responsible for this morning's thunderstorms.

A deepening surface low over Colorado associated with the upper level
storm system is resulting in a very strong surface pressure gradient
across South Central Texas early this morning. This, combined with
mixing of the low level jet, is resulting in southerly wind gusts in
the 25-30 knot range. Expect some weakening in the wind field as the
main thunderstorm line approaches with a dramatic west/northwest wind
shift behind the line. Gusts in the 25-30 knot range will remain
possible through mid-morning, but will taper off as the upper level
system begins to lift away from the region. Otherwise, decreasing
winds may back to the southwest this evening, before shifting to the
northwest behind a cold front early Thursday morning.

&&

.PREV DISCUSSION... /ISSUED 1042 PM CDT Tue Mar 12 2019/

UPDATE...
Scattered showers have recently developed along and east of
Interstate 35. These should remain just showers as there is a strong
cap beginning at around 800 mb which should suppress any further
vertical development into thunderstorms. Scattered showers should
continue through the overnight period for the I-35 corridor region.
Southeasterly winds continue to ramp up out ahead of this strong
system, with sustained winds as high as 20 to 25 mph and gusts up to
30 to 35 mph. This should also continue through the overnight period
out ahead of the eventual line of storms.

Speaking of which, the line of thunderstorms currently reside (as of
10:40 pm Tuesday) from near Lubbock south into the Big Bend. A few
discrete cells are tying to form out ahead of this line, but for now
remain north of Val Verde County. This line will continue to move
east overnight and into the morning hours of Wednesday. The best
chance for severe weather will be across the southern Edwards Plateau
(Val Verde and Edwards Counties) in which all severe weather hazards
will be in play. Accordingly, a Tornado Watch has recently been
issued for Val Verde County until 5 AM Wednesday morning.

Subsequent convective watches (most likely of the Severe
Thunderstorm variety) may be issued further east later tonight as
the storms progress eastward, in which strong winds will become the
primary hazard. The line of storms should weaken as they progress
east due to decreasing instability and a more stable boundary layer.
There is still some disagreement on the timing of the line. The HRRR
and Texas Tech WRF bring the line through slower, reaching the I-35
corridor in the 7 to 9 am time frame. The NAM Nest is quicker,
bringing it through in the 5 to 7 am time frame. More than likely,
the line of storms will be sub severe by the time it reaches Austin
and San Antonio. However, there will be plenty of low level and deep
layer wind shear, so if the line of storms can generate a solid cold
pool and can manage to sustain itself well enough as it reaches the
I-35 corridor, severe weather will be in play, primarily in the form
of some isolated strong wind gusts up to 60 mph.

The line of storms will continue to weaken as they track east of
I-35. They should be completely out of the region by late
morning/early afternoon, in which skies will clear and gusty
west/southwesterly winds will take hold.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78  51  71  43  58 /  70  10   0   0   0
Austin Bergstrom Intl Airport  78  51  71  43  58 /  70  10   0   0   0
New Braunfels Muni Airport     79  52  72  43  59 /  60  10   0   0   0
Burnet Muni Airport            75  47  65  40  57 /  50   0   0   0   0
Del Rio Intl Airport           80  51  73  46  63 /  -    0   0   0   0
Georgetown Muni Airport        77  49  67  41  57 /  80  10   0   0   0
Hondo Muni Airport             80  51  75  45  62 /  10  10   0   0   0
San Marcos Muni Airport        79  51  72  43  59 /  70  10   0   0   0
La Grange - Fayette Regional   77  55  72  44  59 /  70  20  10   0   0
San Antonio Intl Airport       79  53  73  44  60 /  50  10   0   0   0
Stinson Muni Airport           81  54  75  46  61 /  40  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 AM CDT this morning for Bandera-Bexar-Blanco-
Burnet-Comal-Edwards-Gillespie-Hays-Kendall-Kerr-Kinney-Llano-
Medina-Real-Travis-Uvalde-Val Verde-Williamson.

&&

Aviation...Huffman
Short-Term/Long-Term...Treadway
Hazardous weather outlook, Mar 12, 11:11 AM CDT, 15 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1111 AM CDT Tue Mar 12 2019

TXZ171>173-183>194-202>209-217>225-228-131615-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1111 AM CDT Tue Mar 12 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A potent storm system will arrive tonight and lead to the
possibility of strong to severe storms for much of the area.
Isolated storms will initially develop across the Rio Grande
Plains with the risk of large hail, damaging winds, and an
isolated tornado. These storms will quickly form a line and march
eastward. As the squall line moves across the Hill Country towards
the Interstate 35 corridor the main threats will become damaging
straight line winds with the threat of an isolated tornado
remaining. The line of storms will generally weaken as it moves
east of the Interstate 35 corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday morning the line of storms should be approaching the
Interstate 35 corridor. The main threats with the strong to severe
storms by that point will be damaging straight line winds, heavy
rainfall, and lightning. There is also a small threat for an
isolated tornado. The squall line should weaken along and east of
Interstate 35 and be east out of the area by Noon Wednesday.

Behind the front winds will be gusty out of the Southwest with
sustained winds of 15 to 20 mph are expected Wednesday afternoon
with some gusts as high as 30 to 35 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send in reports Tuesday night and
Wednesday morning via the phone or social media.

In the hours before

Special weather statement, Mar 13, 1:32 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
132 AM CDT WED MAR 13 2019

TXZ183-184-202-130730-
Kinney TX-Val Verde TX-Edwards TX-
132 AM CDT WED MAR 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...WESTERN
EDWARDS AND VAL VERDE COUNTIES UNTIL 230 AM CDT...

At 132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Juno to 7 miles west of
Box Canyon. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Del Rio, Comstock, Juno, Loma Alta, Lake View, Amistad Recreation
Area - Diablo East, Amistad Acres, Laughlin AFB, Amistad Recreation
Area - Long Point, Carta Valley, Cienegas Terrace, Amistad Village,
Amistad Recreation Area - Governors Landing, Amistad Recreation Area
- Black Brush Point, Seminole Canyon State Park, Amanda, Box Canyon,
Val Verde Park, Amistad Recreation Area - San Pedro Canyon and
Amistad Recreation Area - Rough Canyon.

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

LAT...LON 3029 10124 3029 10018 2933 10064 2933 10094
      2936 10098 2946 10106 2947 10115 2952 10118
      2953 10126 2958 10124 2963 10126 2962 10128
      2958 10128 2958 10131 2965 10130 2967 10135
TIME...MOT...LOC 0632Z 271DEG 35KT 3027 10097 2949 10127

CP
Special weather statement, Mar 13, 2:30 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
230 AM CDT WED MAR 13 2019

TXZ183>188-202-203-130815-
Uvalde TX-Gillespie TX-Kerr TX-Kinney TX-Val Verde TX-Edwards TX-
Real TX-Bandera TX-
230 AM CDT WED MAR 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...
NORTHWESTERN KERR...KINNEY...WESTERN UVALDE...NORTHWESTERN
GILLESPIE...EDWARDS...SOUTHEASTERN VAL VERDE AND REAL COUNTIES UNTIL
315 AM CDT...

At 229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles north of Rocksprings to 6 miles south
of Laughlin AFB. Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Del Rio, Brackettville, Rocksprings, Leakey, Vanderpool, Camp Wood,
Laguna, Barksdale, Tuff, Concan, Vance, Kerr Wildlife Management
Area, Laughlin AFB, Cline, Anacacho, Reagan Wells, Alamo Village,
Blewett, Rio Frio, and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

LAT...LON 3045 9916 2918 9986 2920 10077 2926 10081
      2928 10088 3029 10034 3029 9930 3044 9930
TIME...MOT...LOC 0729Z 266DEG 46KT 3028 10028 2927 10082

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 11:57 PM CDTWind AdvisoryEWXBandera, Bastrop, Bexar, Blanco, Burnet, Caldwell and 20 more8 hr
Mar 13, 12:12 AM CDTSevere Thunderstorm WarningEWXVal Verde63 min
Mar 13, 1:32 AM CDTSpecial Weather StatementEWXVal Verde58 min
Mar 13, 2:30 AM CDTSpecial Weather StatementEWXEdwards, Kinney, Real, Uvalde45 min
Mar 13, 3:46 AM CDTSpecial Weather StatementEWXMaverick, Uvalde44 min
Mar 13, 3:51 AM CDTSevere Thunderstorm WarningEWXBurnet, Llano54 min
Mar 13, 4:08 AM CDTSpecial Weather StatementEWXGillespie22 min
Mar 13, 4:50 AM CDTSpecial Weather StatementEWXBandera, Gillespie40 min
Mar 13, 5:18 AM CDTSpecial Weather StatementEWXBlanco, Burnet, Kendall57 min
Mar 13, 6:20 AM CDTSpecial Weather StatementEWXWilliamson55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.